Results 1 to 5 of 5

Thread: Diarrhea caused by antibiotics, how to treat?

  1. #1
    Cavy Slave
    Joined
    Nov 26, 2019
    Location
    Albuquerque, NM
    Posts
    8
    Thanks
    3
    Thanks
    0 Rec'd/0 Posts
    Mentioned
    0 Post(s)
    Quoted
    2 Post(s)

    Diarrhea caused by antibiotics, how to treat?

    Hi. My two guinea pigs were recently on five days of Orbax to clear up a mild URI (they got 6.6 mg once a day). They seemed fine with it, but the day after their fourth dose I noticed some diarrhea. I decided to skip the last dose (which would have been yesterday) to avoid making things worse, because I wasn't sure which pig it was. Today I figured out that it was Chin, because she had poop all over her bottom and back feet. I washed her off and also checked Lacey, but she seemed fine.
    Lacey has been eating, drinking, and running around as usual, and her poop seems a little soft but is a normal shape. Chin is eating a little and will move when Lacey chases her around the cage, but she is not her normal self.
    What is the best way to treat diarrhea? I did some research earlier and ended up making a pellet slurry with some Jarrow Formulas Pet Dophilus probiotic added and fed some to Chin. Should I also try to give her some electrolyte fluid? How often should I give her fluids, and how long does it usually take diarrhea to clear up? If I need to take her to the vet, I can't go until tomorrow. Thanks!

    Extra medical history- Chin and Lacey are sisters I adopted and are about 11 weeks old.
    - they are fed unlimited timothy and orchard grass hay, Oxbow young guinea pig alfalfa pellets, and 1/2 cup of veggies each per day (they also get an Oxbow Natural Science vitamin c supplement, but they haven't liked it as much since they started their medicine for some reason).
    - Chin has lost about 2 oz since I weighed her on Friday.

  2. #2
    Administrator bpatters's Avatar
    Joined
    Sep 23, 2009
    Location
    Houston
    Posts
    28,560
    Thanks
    171
    Thanks
    7,223 Rec'd/5,753 Posts
    Mentioned
    2028 Post(s)
    Quoted
    3789 Post(s)

    Re: Diarrhea caused by antibiotics, how to treat?

    The best thing to have done would have been to have refused the Orbax in the first place. Very young cavies can have their growth stunted by some antibiotics, and usually are restricted to Bactrim or possibly doxycycline.

    The second best thing to have done would have been to have given them a probiotic 60-90 minutes after every dose of antibiotic -- it repopulates the good bacteria killed by the antibiotics, and can prevent or lessen the effects of diarrhea.

    Now that she's off the antibiotic, just keep giving her probiotic once a day for 5-6 days. You can give her Pedialyte (or the generic, which is cheaper). Most pigs love it, and will guzzle it down. I'd dilute it half with water for such young pigs.

    They probably don't need a vitamin C supplement -- their pellets have it, and if you're giving them a veg with C in it, like bell pepper, they don't need the supplement. And excess vitamin C can cause diarrhea all on its own.

    Keep a close eye on her, weighing her daily. If her weight doesn't stabilize, or if she keeps losing, she'll need to see the vet again.


    Good luck with her, and keep us posted on how things are going.

  3. #3
    Cavy Slave
    Joined
    Nov 26, 2019
    Location
    Albuquerque, NM
    Posts
    8
    Thanks
    3
    Thanks
    0 Rec'd/0 Posts
    Mentioned
    0 Post(s)
    Quoted
    2 Post(s)

    Re: Diarrhea caused by antibiotics, how to treat?

    Thanks so much for the advice! I have been giving her the Pedialyte mixture and pellet slurry every two hours, since she will only take a few mL of each before she starts squirming. After I fed her just now, she went over to the litter box and started eating some hay by herself. I will keep feeding and monitoring her. Thanks again!

  4. #4
    Cavy Slave
    Joined
    Nov 26, 2019
    Location
    Albuquerque, NM
    Posts
    8
    Thanks
    3
    Thanks
    0 Rec'd/0 Posts
    Mentioned
    0 Post(s)
    Quoted
    2 Post(s)

    Re: Diarrhea caused by antibiotics, how to treat?

    Update: Chin and Lacey are doing great! They have been eating, drinking, and pooping normally.

  5. #5
    Cavy Champion Guinea Pig Papa's Avatar
    Joined
    May 12, 2015
    Location
    Ontario, Canada
    Posts
    2,463
    Thanks
    438
    Thanks
    588 Rec'd/476 Posts
    Mentioned
    81 Post(s)
    Quoted
    422 Post(s)

    Re: Diarrhea caused by antibiotics, how to treat?

    Thank you so much for the good news!

User Tag List

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •